Alert archive / Hawaii / High Surf Advisories in 2019

High Surf Advisory 21, NWS Honolulu, HI

March 19, 2019Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 19, 2019, 3:55 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2019, 3:55 AM HST (13:55 UTC)
Expired
Mar 19, 2019, 3:09 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WHHW40 PHFO 191355
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
355 AM HST Tue Mar 19 2019

...HIGH SURF ADVISORY IN EFFECT FOR NORTH AND WEST FACING SHORES 
OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

...HIGH SURF WARNING IS CANCELLED FOR NORTH AND WEST FACING SHORES
OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND
THE BIG ISLAND...

...HIGH SURF ADVISORY IS CANCELLED FOR WEST FACING SHORES OF THE
BIG ISLAND...

.The current large northwest swell will slowly decline today, with
surf dropping below advisory levels along north and west facing
shores of all islands by this evening. A new northwest swell will
be hot on the heels of this fading swell however, with advisory
level surf expected to return to most north and west facing shores
of the smaller islands Wednesday.

HIZ001>003-006>008-012-013-017-019-020-200400-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-190319T1600Z/
/O.NEW.PHFO.SU.Y.0021.190319T1355Z-190320T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
355 AM HST Tue Mar 19 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. The
High Surf Warning has been cancelled for north and west facing
shores of Niihau, Kauai, Oahu, Molokai and north facing shores of
Maui.

* SURF...12 to 16 feet along north and west facing shores of
  Niihau and Kauai, and along north facing shores of Oahu,
  Molokai, and Maui. 8 to 12 feet along west facing shores of 
  Oahu and Molokai. 

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits and
seek ocean recreation areas best suited for your abilities.

&&

$$

HIZ025-191500-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-190319T1600Z/
Big Island North and East-
355 AM HST Tue Mar 19 2019

...HIGH SURF WARNING IS CANCELLED...

Surf has dropped below warning and advisory levels along north 
facing shores of the Big Island, therefore the National Weather 
Service in Honolulu has cancelled the High Surf Warning.

$$

HIZ023-191500-
/O.CAN.PHFO.SU.Y.0020.000000T0000Z-190319T1600Z/
Kona-
355 AM HST Tue Mar 19 2019

...HIGH SURF ADVISORY IS CANCELLED...

Surf has dropped below advisory levels along west facing shores 
of the Big Island, therefore the National Weather Service in 
Honolulu has cancelled the High Surf Advisory.

$$
2 follow-up statements
300 
WHHW40 PHFO 191943
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
943 AM HST Tue Mar 19 2019

...HIGH SURF ADVISORY IN EFFECT FOR NORTH AND WEST FACING SHORES
OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.The current large northwest swell will slowly decline today,
with surf dropping below advisory levels along north and west
facing shores of all islands by this evening. A new northwest
swell will be hot on the heels of this fading swell however, with
advisory level surf expected to return to most north and west
facing shores of the smaller islands Wednesday.

HIZ001>003-006>008-012-013-017-019-020-200400-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-190320T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
943 AM HST Tue Mar 19 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...12 to 16 feet along north and west facing shores of 
  Niihau and Kauai, and along north facing shores of Oahu, 
  Molokai, and Maui. 8 to 12 feet along west facing shores of 
  Oahu and Molokai. 

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice given by ocean safety officials and exercise 
caution. Know your limits and seek ocean recreation areas best 
suited for your abilities.

&&

$$
945 
WHHW40 PHFO 200109
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
309 PM HST Tue Mar 19 2019

HIZ001>003-006>008-012-013-017-019-020-200215-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-190320T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
309 PM HST Tue Mar 19 2019

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory. 

Surf has diminished below the advisory threshold. Another large 
northwest swell building on Wednesday will likely bring the return
of advisory level surf along exposed north and west facing 
shores.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 18, 8:33 PM HST, 7 hours 22 minutes earlier.

Area forecast discussion, Mar 18, 8:33 PM HST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
833 PM HST Mon Mar 18 2019

.SYNOPSIS...
A high pressure system will drift eastward just north of the
Hawaiian Islands, keeping moderate trade winds in the forecast
through Tuesday. Dry stable air aloft will limit shower activity.
On Wednesday, a cold front approaching the islands from the north
will weaken the ridge and produce light winds. High pressure will
build back in over the region from Thursday onward with a cold
front bringing clouds and showers to the islands on Saturday and
Sunday. Stronger trade winds are expected to arrive with the
frontal passage.

&&

.DISCUSSION...
Satellite imagery this evening shows stable stratocumulus clouds
across the region with some clouds banking upstream of each island.
A high confidence for fair weather remains in the local area
forecast through Friday.

A surface high will drift eastward across the Central Pacific
basin tonight with moderate trade winds continuing through
Tuesday. By Wednesday, the surface high moves into the East
Pacific and a broad trough with associated cold front will move
into the Central Pacific. This trough will weaken the ridge north
of the islands producing a light wind regime on Wednesday with
modified sea breezes developing over leeward sections of each
island. Large scale subsidence under the upper level subtropical
ridge will keep a stable layer aloft (trade wind inversion)
capping vertical cloud development to around 6000 feet. Shower
activity will therefore remain isolated through Wednesday.

A stronger surface high will move eastward into the Central
Pacific on Thursday, heralding a return to northeast trade winds
with just a slight increase in windward shower activity. A weak
cold front will drift into the islands from the north reaching
Kauai on Saturday morning. Expect clouds and showers to spread
southeastward across the rest of the state through the weekend.
Model trends from both the American (GFS) and European (ECMWF)
over the last 24 hours are showing a weaker and slower moving
frontal boundary. Cloud heights on model cross sections are now
ranging between 8000 and 10000 feet, roughly 2000 feet lower than
previous operational model runs. However, surface trade winds
remain strong which will tend to focus clouds and showers over
windward and mountain areas of each island through the weekend.

Dry stable air aloft will move in behind the front and breezy
trade winds will stay in the forecast through the first half of
next week. Expect more typical isolated to scattered windward and
mauka showers through the middle of next week with the higher
trends in this range forecast during the overnight and early
morning hours.

&&

.AVIATION...
Tonight, surface high pressure north of the region will bring
light to moderate east northeast flow, veering to easterly by
mid-day Tuesday. Limited shallow moisture may allow for
-SHRA along the windward coasts and slopes. Otherwise,
VFR conditions and partly cloudy skies prevail.

No AIRMETS are current in effect.

&&

.MARINE...
Moderate to locally strong trades will continue tonight, then ease
Tuesday through Wednesday as a front passes by well to the north
of the islands. A Small Craft Advisory (SCA) remains in effect for
all waters through tonight, and this will likely need to be
extended through Tuesday for portions of the marine area due to
elevated seas associated with the current large northwest swell,
with all areas forecast to drop below SCA levels by Tuesday night.
The trades will begin to re-strengthen Wednesday night as a new
high builds northwest of the state, reaching moderate to strong
speeds once again Thursday through the weekend.

Surf along north and west facing shores continues to steadily
decline this evening, but the latest buoy observations continue to
support warning level surf along north and west facing shores. As
a result, the High Surf Warning (HSW) remains in effect for most
north and west facing shores and High Surf Advisory (HSA) remains
in effect for west facing shores of the Big Island through
tonight. Buoys 51001 and 51101 northwest of the state continue to
show a steady decline in swell and should translate to surf
dropping below warning levels from northwest to southeast down the
island chain later tonight.

The active pattern across the northern Pacific will continue
through the week with overlapping long-period northwest swells
expected Wednesday, Friday, and Sunday. The northwest swell Wednesday
and Wednesday night will be the largest of the three, which could
drive the surf close to warning levels around its peak.
Otherwise, the series of swells is expected to keep surf near or
at advisory levels along north and west facing shores Wednesday
through Saturday.

Surf along east facing shores will remain small through midweek,
then rise Friday into the weekend as strong trades return locally
and upstream. Surf along south facing shores will remain small
through the week with mainly background southerly pulses moving
through.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Big Island North and East.

High Surf Advisory until 6 AM HST Tuesday for Kona.

Small Craft Advisory until 6 AM HST Tuesday for all Hawaiian
waters-

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Jelsema

Nearby

High Surf Advisories in Hawaii, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.